What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 10:55 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 11, 10:55 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1155 PM CDT Wed Aug 11 2021
.SHORT TERM...
330 PM CDT
Through Thursday night...
Primary concern is the intensity, timing and coverage of the line
of severe storms this evening. While there was some reduction in
the insolation today due to lingering cloud cover, we are still
seeing some recovery late this afternoon. KILX 19z sounding
indicated MUCAPEs had increased to 1300 J/kg and will continue
climbing as afternoon heating continues. We also are seeing a bit
of a cap around 850 mb, but additional heating should work to
overcome any warm layer aloft. So assuming sufficient instability
will be present, low level shear profiles are becoming more
favorable for rotating updrafts. SFC-3km SRH is increasing as
well, already around 250 m2/s2. SPC mesoanalysis page is
projecting that to climb over 300 by the time the line of storms
arrives this evening. Timing looks to be slightly delayed from
the timing we had in the morning forecast, with arrival in our NW
counties now closer to 530-6pm. Severe threat will include
widespread damaging winds possibly up to 70 mph, with a few
tornadoes possible. Hail threat will be present, but no
significant hail sizes are anticipated.
Looking ahead, the next main concern will be the severe potential
late Thursday and Thursday evening. Yet another wave of strong to
severe storms is projected to develop across northern Illinois
late in the afternoon ahead of an advancing cold front. Dynamics
and kinematics point toward damaging winds as the primary hazard,
but a few tornadoes will also be possible. Hail threat will be
marginal with Thursday evenings storms.
Heat on Thursday looks to remain below heat advisory levels, and
even today had reduced heat levels from persistent cloud cover.
Will let the current heat advisory ride through expiration today.
Shimon
&&
.LONG TERM...
330 PM CDT
Friday through Wednesday...
The slowly departing cold front will keep chances of showers and
storms in our SE counties on Friday, but they should remain south
of the Chicago Metro area. The storms should remain below severe
levels on Friday, with those chances primarily in southern and
SE Illinois. Precip should depart to the SE by Friday evening,
setting the stage for a pleasant weekend with low heat and
humidity, by August standards.
A shift in the longwave pattern will allow Canadian high pressure
to slowly advance along the northern CONUS, providing northerly
breezes and lowering dewpoints. High temps through the weekend
into Monday look to remain in the upper 70s to lower 80s. A
warming trend will develop on Tuesday and Wednesday as southerly
winds develop on the west side of departing high pressure. A few
showers/storms could bubble up on Tuesday afternoon and again on
Wednesday, but coverage will be isolated for the most part.
Shimon
&&
.AVIATION...
For the 06Z TAFs...
Primary forecast concern remains thunderstorm chances early this
morning and again Thursday afternoon/evening.
There remains a chance for a few thunderstorms early this morning
with new activity developing ahead of a frontal boundary. Low
confidence for coverage with this activity but there is enough
development to include tempo thunder mention for a few hours early
this morning.
Southwest winds will remain gusty into the lower 20 kt range
ahead of these storms and then winds are expected to shift to the
west/northwest as the frontal boundary moves across the area.
Winds will turn back southwesterly by mid Thursday morning with
gusts returning to 20kt through the afternoon. Another frontal
boundary will move across the area Thursday evening shifting winds
to the northwest with winds turning more northerly early Friday
morning. Ahead of this front, there is another chance for
thunderstorms later Thursday afternoon into Thursday evening. Low
confidence for where thunderstorms will develop, which could be
south of the terminals but will continue prob mention for now. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 11, 2:41 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
Issued by National Weather Service Lincoln IL
341 PM CDT Wed Aug 11 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-122045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
341 PM CDT Wed Aug 11 2021 /441 PM EDT Wed Aug 11 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
Severe thunderstorms will again be possible into this evening, with
organized thunderstorms expect to move southeast from Wisconsin
into the region. The primary threat is expected to be damaging
winds, though isolated large hail and brief tornadoes are also
possible. Locally heavy rainfall will occur with some of these
storms.
Afternoon heat index values may temporarily reach values of 100
to 105 degrees depending on the amount of sunshine in any one area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Scattered thunderstorms are possible Thursday afternoon and
night. A few of these could be severe. Scattered storms will
also be possible south of I-80 on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening, especially north of I-80.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 30 to 45 mph.
LMZ740>745-122045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
341 PM CDT Wed Aug 11 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited Hail Risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Shimon
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Aug 12, 1:43 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
243 AM CDT Thu Aug 12 2021
ILZ104>106-INZ001-120830-
Southern Cook IL-Central Cook IL-Northern Will IL-Lake IN-
243 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Will,
southeastern Cook and northern Lake Counties through 330 AM CDT...
At 242 AM CDT, Doppler radar was tracking a strong thunderstorm over
Homer Glen, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Far south side of Chicago, Hammond, Gary, Orland Park, Tinley Park,
Oak Lawn, Calumet City, Portage, Merrillville, Chicago Heights,
South Shore, Roseland, East Chicago, Schererville, Hobart, Lansing,
Oak Forest, Harvey and Lockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Illinois...and northwestern Indiana.
&&
LAT...LON 4147 8801 4166 8802 4177 8756 4175 8753
4171 8753 4167 8747 4168 8746 4167 8744
4168 8743 4167 8742 4165 8744 4164 8743
4162 8729 4162 8722 4148 8722
TIME...MOT...LOC 0742Z 268DEG 41KT 4160 8797
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KluberSpecial weather statement, Aug 12, 1:50 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
250 AM CDT Thu Aug 12 2021
ILZ019-032-120830-
Livingston IL-La Salle IL-
250 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northwestern
Livingston and central La Salle Counties through 330 AM CDT...
At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tonica, or 10 miles south of Peru, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ottawa, Streator, Marseilles, Oglesby, Seneca, South Streator,
Tonica, Grand Ridge, Lostant, Ransom, Cedar Point, Kangley and
Leonore.
Including the following interstate...
I-39 between mile markers 41 and 53.
This includes... Illini State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central, north central and northeastern Illinois.
&&
LAT...LON 4136 8859 4111 8859 4111 8857 4109 8857
4108 8905 4110 8905 4110 8916 4127 8916
TIME...MOT...LOC 0749Z 261DEG 39KT 4118 8913
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RATZERSpecial weather statement, Aug 12, 1:51 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
251 AM CDT Thu Aug 12 2021
INZ001-002-010-011-120845-
Porter IN-Newton IN-Jasper IN-Lake IN-
251 AM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of Newton, Porter, Lake
and Jasper Counties through 345 AM CDT...
At 251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crestwood to near Beecher to near Hopkins Park.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hammond, Gary, Portage, Merrillville, Valparaiso, East Chicago,
Schererville, Hobart, Crown Point, Highland, Munster, Chesterton,
Cedar Lake, Lowell, Rensselaer, DeMotte, Hebron, Morocco, Wheatfield
and Lake Village.
Including the following interstates...
Indiana I-80 between mile markers 1 and 16.
Indiana I-90 between mile markers 3 and 37.
Indiana I-94 between mile markers 16 and 32.
Indiana I-65 between mile markers 206 and 261.
This includes... Indiana University Northwest, Purdue University
Northwest Hammond, Valparaiso University, Illiana Motor Speedway,
Indiana Dunes State Park, Lake County Fairgrounds, Porter County
Fairgrounds, South Shore Rail Cats Baseball, and US 41 Dragway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Illinois...and northwestern Indiana.
&&
LAT...LON 4091 8699 4084 8699 4084 8710 4082 8710
4082 8753 4171 8752 4167 8747 4168 8743
4165 8744 4164 8742 4162 8728 4163 8716
4171 8693 4091 8693
TIME...MOT...LOC 0751Z 257DEG 31KT 4165 8772 4140 8755 4112 8758
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PetrSpecial weather statement, Aug 12, 2:16 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
316 AM CDT Thu Aug 12 2021
ILZ019>021-023-032-106>108-120900-
Grundy IL-Eastern Will IL-Livingston IL-Southern Will IL-Kendall IL-
Kankakee IL-Northern Will IL-La Salle IL-
316 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern
Livingston, southern Kendall, northeastern La Salle, southwestern
Will, Grundy and western Kankakee Counties through 400 AM CDT...
At 315 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mazon, or near Morris, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Joliet, New Lenox, Morris, Channahon, Minooka, Braidwood, Wilmington,
Coal City, Dwight, Herscher, Shorewood, Manhattan, Diamond, Seneca,
Elwood, Gardner, Lakewood Shores, Mazon, Newark and Braceville.
Including the following interstates...
I-55 between mile markers 213 and 253.
I-80 between mile markers 103 and 132.
This includes... Channahon State Park, Chicagoland Speedway...Route
66 Raceway, Gebhard Woods State Park, Grundy County Speedway and
Fairgrounds, Joliet Junior College, Kankakee River State Park, and
William G Stratton State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central, north central, northeastern and east central Illinois.
&&
LAT...LON 4106 8860 4163 8861 4163 8860 4164 8860
4143 8777 4100 8815 4099 8821 4099 8825
4100 8827
TIME...MOT...LOC 0815Z 205DEG 24KT 4130 8840
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PetrSpecial weather statement, Aug 12, 2:43 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
343 AM CDT Thu Aug 12 2021
ILZ012-013-020-104>108-120930-
Kane IL-Eastern Will IL-Southern Cook IL-DuPage IL-Southern Will IL-
Kendall IL-Central Cook IL-Northern Will IL-
343 AM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of Kendall, Will,
southern Kane, southern DuPage and southeastern Cook Counties through
430 AM CDT...
At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newark to Shorewood to near Peotone.
Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chicago, Aurora, Joliet, Naperville, Hammond, Bolingbrook, Orland
Park, Tinley Park, Oak Lawn, Wheaton, Downers Grove, Lombard,
Romeoville, Plainfield, Calumet City, St. Charles, Woodridge, Oswego,
Chicago Heights and Chicago Lawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northeastern Illinois...and northwestern Indiana.
&&
LAT...LON 4130 8753 4130 8761 4151 8823 4151 8860
4174 8860 4197 8845 4173 8753 4173 8752
TIME...MOT...LOC 0842Z 230DEG 35KT 4155 8847 4155 8818 4135 8775
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PetrLocal storm report, Aug 12, 2:45 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
345 AM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND GST 5 SE LISBON 41.43N 88.42W
08/12/2021 M54 MPH GRUNDY IL AWOS
AWOS STATION KC09 MORRIS AIRPORT.
0318 AM TSTM WND GST 4 ESE VALPARAISO 41.45N 87.00W
08/12/2021 M51 MPH PORTER IN ASOS
ASOS STATION KVPZ VALPARAISO AIRPORT.
0155 AM TSTM WND GST 3 NNE PONTIAC 40.92N 88.62W
08/12/2021 M54 MPH LIVINGSTON IL AWOS
AWOS STATION KPNT PONTIAC AIRPORT.
&&